Alert archive / Maryland / Tornado Warnings in 2011

Tornado Warning 8, NWS Baltimore/Washington

April 5, 20114 counties in Maryland

NWS Baltimore/Washington issued this tornado warning at Apr 5, 2011, 5:05 AM EDT for 4 counties in Maryland. It was in force for 14 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2011, 5:05 AM EDT (09:05 UTC)
Expired
Apr 5, 2011, 5:19 AM EDT
In force
14 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Anne Arundel County, MD, Calvert County, MD, Charles County, MD, Prince George's County, MD

The radar

The Sterling radar (KLWX), 87 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 5:05 AM EDTTSTM WND DMG3 Ene Eagle Harbor, MDTREE DOWN.
Apr 5, 5:10 AM EDTTSTM WND DMG2 Nnw North Beach, MDTREMENDOUS WIND BLEW DOWN SMALL LIMBS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:18 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4112 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WFUS51 KLWX 050905
TORLWX
MDC003-009-017-033-050930-
/O.NEW.KLWX.TO.W.0008.110405T0905Z-110405T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 AM EDT TUE APR 5 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND...
  SOUTHEASTERN PRINCE GEORGES COUNTY IN CENTRAL MARYLAND...
  NORTHWESTERN CALVERT COUNTY IN SOUTHERN MARYLAND...
  EAST CENTRAL CHARLES COUNTY IN SOUTHERN MARYLAND...

* UNTIL 530 AM EDT

* AT 504 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES ALONG A LINE
  EXTENDING FROM SHADY SIDE TO DUNKIRK TO 8 MILES SOUTHWEST OF BREEZY
  POINT...MOVING NORTHEAST AT 80 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3879 7651 3875 7652 3868 7651 3866 7652
      3862 7650 3858 7650 3853 7671 3884 7665
      3887 7650 3884 7648
TIME...MOT...LOC 0906Z 230DEG 68KT 3888 7655 3874 7657
          3858 7660

$$

LEE/GMS
2 follow-up statements
772 
WWUS51 KLWX 050911
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 AM EDT TUE APR 5 2011

MDC017-033-050921-
/O.CAN.KLWX.TO.W.0008.000000T0000Z-110405T0930Z/
PRINCE GEORGES MD-CHARLES MD-
511 AM EDT TUE APR 5 2011

...THE TORNADO WARNING IS CANCELLED FOR EXTREME EAST CENTRAL CHARLES
AND EXTREME SOUTHEASTERN PRINCE GEORGES COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3879 7651 3875 7652 3868 7651 3866 7652
      3862 7650 3858 7650 3856 7662 3885 7658
      3887 7650 3884 7648
TIME...MOT...LOC 0911Z 251DEG 52KT 3882 7650 3875 7651
          3862 7655

$$

MDC003-009-050930-
/O.CON.KLWX.TO.W.0008.000000T0000Z-110405T0930Z/
ANNE ARUNDEL MD-CALVERT MD-
511 AM EDT TUE APR 5 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 AM EDT FOR NORTH
CENTRAL CALVERT AND SOUTH CENTRAL ANNE ARUNDEL COUNTIES...

AT 509 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES.  THESE TORNADOES WERE LOCATED ALONG A LINE EXTENDING FROM 
SHADY SIDE TO NORTH BEACH TO BREEZY POINT...MOVING EAST AT 60 MPH. 
ONE TORNADO WAS INDICATED BY RADAR ABOUT 4 MILES NORTH OF NORTH 
BEACH.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3879 7651 3875 7652 3868 7651 3866 7652
      3862 7650 3858 7650 3856 7662 3885 7658
      3887 7650 3884 7648
TIME...MOT...LOC 0911Z 251DEG 52KT 3882 7650 3875 7651
          3862 7655

$$

SMZ
565 
WWUS51 KLWX 050919 RRA
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 AM EDT TUE APR 5 2011

MDC003-009-050930-
/O.CAN.KLWX.TO.W.0008.000000T0000Z-110405T0930Z/
ANNE ARUNDEL MD-CALVERT MD-
519 AM EDT TUE APR 5 2011

...THE TORNADO WARNING IS CANCELLED FOR NORTH CENTRAL CALVERT AND
SOUTH CENTRAL ANNE ARUNDEL COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. 

LAT...LON 3879 7651 3875 7652 3868 7651 3866 7652
      3862 7650 3858 7650 3856 7662 3885 7658
      3887 7650 3884 7648
TIME...MOT...LOC 0920Z 251DEG 52KT 3886 7634 3879 7635
          3866 7639

$$

LEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 5, 2:28 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 5, 2:28 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 AM EDT TUE APR 5 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC STATES
LATE TONIGHT AND EARLY TUESDAY MORNING. HIGH PRESSURE RETURNS
TUESDAY NIGHT...BUT IS QUICKLY PRESSED SOUTH OF THE AREA. A WARM
FRONT WILL HOVER TO THE NORTH THROUGH MIDWEEK.

&&

.NEAR TERM /OVRNGT-TODAY/...

TOR WTCH NOW IN EFFECT E OF THE BLUE RDG TIL 10 AM E OF THE MTNS.
THE PRIMARY THREAT IS THE LN OF STORMS CURRENTLY IMPACTING THE RNK
CWA TRACKING NE. THIS WL MOST LKLY NOT AFFECT THE NW CORNER OF THE
WATCH AREA (FREDERICK MD AREA).

PRVS...

AHEAD OF THE FRONT...DEWPOINTS AND PRECIPITABLE WATERS WILL
QUICKLY INCREASE. SO WHILE THE MOISTURE SHOWN ON THE 00Z IAD WAS
REPRESENTATIVE AT THE TIME IT WILL NOT BE REPRESENTATIVE OF THE
ATMOSPHERE BETWEEN 06Z-09Z. EXPECT DEWPOINTS TO BE APPROACHING 50
EAST OF THE MTNS BY THAT TIME...AND PW VALUES ABOVE 1 INCH. AHEAD
OF THE FRONT...SHOWERS AND POSSIBLE THUNDERSTORMS WILL MOVE FROM
WEST TO EAST ACROSS THE CWA OVERNIGHT.

WILL STILL HAVE TO WATCH THE POTENTIAL FOR ANY STORMS TO PRODUCE
STRONG GUSTY WINDS GIVEN THE LOW LEVEL JET ALOFT...BUT ANY
WIDESPREAD SEVERE RISK FOR DAMAGING WINDS HAS LESSENED SOME GIVEN
LESS THAN FAVORABLE INSTABILITY.

PERHAPS OF MORE CONCERN IS A HEAVY RAINFALL RISK GIVEN INCREASED
PWS AND ADVANCING MOISTURE CONVERGENCE. WILL ADD MENTION OF HEAVY
RAINFALL IN GRIDS. OF GREATEST CONCERN FOR FLASH FLOODING ARE
AREAS WITH LOWER FLASH FLOOD GUIDANCE...ALLEGHENY AND POTOMAC
HIGHLANDS AND THEN EAST TOWARD THE URBAN CORRIDOR.

TUE- THE FRONT SHOULD CLEAR THE CHSPK BAY BY MID MRNG. SHOWERS
ENDING FROM WEST TO EAST WILL LINGER BEHIND THE FRONT THRU MIDDAY
/MAINLY EAST OF THE BLUE RIDGE/ UNTIL THE MID-LVL SHORTWAVE TROUGH
AXIS MOVES THRU. DECENT PRESSURE GRADIENT BEHIND THE FRONT WILL
KEEP IT BREEZY TOMORROW. STEEP LAPSE RATES OWING TO STRONG CAA AND
DAYTIME MIXING SHOULD EFFICIENTLY BRING DOWN 30 TO 40 MPH GUSTS TO
THE SFC.

HIGH TEMPS IN MOST PLACES WILL OCCUR AT MIDNIGHT TNGT...WITH TEMPS
QUICKLY DROPPING DURING THE ERY MRNG BEHIND THE FRONT. TEMPS MAY
RECOVER A BIT ONCE SUNSHINE BREAKS THRU DURING THE AFTN...BUT AFTN
TEMPS WILL STRUGGLE TO RISE THRU THE 40S ACROSS THE HIGHER TERRAIN
AND THE 50S IN THE I-95 CORRIDOR.

STRONG CAA BEHIND THE FRONT WILL COOL COLUMN ENOUGH FOR PRECIP TO
CHANGE TO SNOW ERY TUE MRNG ACROSS THE WRN SLOPES OF THE ALLEGHENY
FRONT. UPSLOPE SNOW SHOWERS SHOULD CONTINUE BUT BECOME LIGHTER
DURING THE DAY ON TUE. THINK THERE SHOULD BE ENOUGH MOISTURE FOR 1-2
INCHES OF SNOW ACCUMULATION ACROSS THE WRN SLOPES OF THE ALLEGHENY
FRONT...PRIMARILY ABOVE 2.5 KFT. LESS ACCUMULATION EXPECTED ACROSS
LOWER RIDGE TOPS AS SFC TEMPS WARMING INTO THE UPPER 30S.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
GOOD CAA WL CONT TUE EVNG...BUT BLDG LLVL RDG AND REDUCED MIXING
POTENTIAL DUE TO SUNSET WL IMPACT /IE...REDUCE/ NW WNDS. THAT RDG
AXIS WL BE UPON US ARND MIDNGT...W/ RTN FLOW BEING REALIZED OVNGT...
SPCLY IN THE MTNS. SHUD HV SOME MID-DECK CLDS THERE. IT/LL BE MOCLR
TO THE E. BASED ON STRONG MOS SUPPORT...HV REDUCED MIN-T BY A CPL
PRETTY MUCH AREAWIDE.

SFC HIPRES WL RESIDE S OF CWFA WED-WED NGT WHILE WAA/ISENTROPIC LIFT
WL OVERRIDE RDG TO THE N. THAT/LL PRODUCE A GRADIENT ACRS AREA... W/
SCT SHRA PSBL NRN MD/ERN WVA AND PERHAPS NRN SHEN VLY...BUT
MOSUN/DRY CHO-EZF-NHK. MOS TEMP FCSTS LWR-MID 60S FOR HIGHS...
LWR-MID 40S FOR LOWS. HV NO GROUNDS TO DISAGREE.

EFFECTS OF WAA WL MIX TO SFC BY THU...AND WL FCST MAXT NEAR 70F.
STILL MAY BE A FEW SHRA...BUT HV REDUCED CONFIDENCE IN THAT
OCCURRING...SINCE FORCING IS MEAGER AND INSTBY SEEMS TO BE LACKING.
HV CONFINED POPS TO THE PTMC HIGHLANDS AND ADJACENT AREAS...WHERE
TERRAIN MAY PLAY A ROLE IN TRIGGERING PCPN.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FRONT WL DROP BACK ACRS AREA THU NGT AND THEN REMAIN STALLED ACRS
AREA THRU THE XNTDD PERIOD. THERE WILL BE IMPULSES GLIDING ALONG
THIS BOUNDRY THROUGH THE PERIOD...WHICH WILL SUPPORT SHRA CHANCES AS
WELL AS BE REPONSIBLE FOR OSCILLATIONS OF THE FRONTAL ZONE ITSELF.
SUNDAY LOOKS TO BE THE DRIEST DAY AS LOPRES AIMING FOR THE GRTLKS
INSTEAD OF MID ALTC...WHICH WOULD PULL FNT NWD AS A WMFNT. THAT WUD
IN TURN LEAD TO THE WARMEST NIGHT/DAY AREAWIDE ON SUN NGT-MONDAY
/MIN-T NEAR 60F AND MAXT NEAR 80F/. PRIOR TO THAT...MAXT IN THE 70S
LKLY ONLY S OF BNDRY...AND ITS A LTL TOO FAR OUT TO DETERMINE
EXACTLY WHERE THAT WILL BE. HWVR...MAXT N OF THE BNDRY WONT BE TOO
SHABBY EITHER...NEAR THE SEASONAL NORM OF LWR-MID 60S.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
LOW LEVEL JET WILL CONTINUE TO STRENGTHEN AHEAD OF A COLD FRONT
OVERNIGHT. THIS WILL LEAD TO LOW LEVEL WIND SHEAR THROUGH MUCH OF
THE NIGHT. EXPECT SHOWERS AND POSSIBLE THUNDERSTORMS TO DEVELOP
LATER ON THIS EVENING. INITIAL BATCH OF CONVECTION HAS WEAKENED
SOME...BUT IS EXPECTED TO FILL IN/EXPAND EAST OVERNIGHT. THERE
WILL BE FLIGHT RESTRICTIONS IN SHRA/TSRA. HAD LOW CONFIDENCE IN
IFR AT 00Z ISSUANCE...BUT DEGRADED TO MVFR. WIND SHIFT TO THE
NORTHWEST OCCURS WITH THE FRONT EARLY TUESDAY MORNING...WITH GUSTY
WINDS CONTINUING THROUGH THE DAY.

VFR CONDS XPCTD THRU TUE NGT. THERE MAY BE A FEW SHRA WED-THU
INVOF WMFNT...PRIMARILY IMPACTING MRB/BWI/MTN. CUD BE VERY BRIEF
MVFR VSBY RESTRICTIONS...OTRW CIGS/VSBYS SHUD REMAIN PRIMARILY
VFR. FLGT RESTRICTIONS DUE TO SHRA APPEAR A LTL MORE PROBABLE THU-
FRI AS FNT DROPS BACK SWD ACRS AREA.

&&

.MARINE...
GALE WARNING IN EFFECT TONIGHT FOR GUSTY SOUTHERLY WINDS FROM A LOW
LEVEL JET. SHOWERS/THUNDERSTORMS COULD PRODUCE LOCALLY HIGHER WIND
GUSTS AFTER MIDNIGHT. COLD FRONT MOVES THROUGH TUESDAY MORNING WITH
A WIND SHIFT TO THE NORTHWEST. SOLID SCA CONDITIONS EXPECTED
BEHIND THE FRONT...MAYBE EVEN GETTING CLOSE TO GALE FORCE AGAIN
/35 KT/.

HV XTNDD SCA THRU 8PM TUE AREAWIDE...AND THRU 5AM WED MRNG FOR
LWR PTMC AND MD CHSPK BAY BASED ON MOMENTUM TRANSFER POTENTIAL IN
WAKE OF CDFNT AND AHD OF BLDG RDG.

MAOR WL BE BTWN HIPRES TO THE S AND WMFNT OHD/TO THE N. SHUD BE A
GOOD SSWLY GRADIENT FLOW ON WED. SCA CONDS PSBL...BUT TYPICALLY THIS
SETUP WUDNT PRODUCE THRESHOLD WNDS...SPCLY CONSIDERING WATER TEMPS
NEAR 50F. THE FNT WL THEN BE OSCILLATING ACRS WATERS THRU FRI. THINK
WNDS WL PRIMARILY BE AOB 10 KT...W/ A PREDOMINATE ELY TRAJ.

&&

.CLIMATE...

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY UNTIL 10 AM EDT THIS MORNING FOR MDZ501.
VA...WIND ADVISORY UNTIL 10 AM EDT THIS MORNING FOR VAZ025>027-029-
     036>040-503-504.
WV...WIND ADVISORY UNTIL 10 AM EDT THIS MORNING FOR WVZ055-501>503-
     505-506.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 5 AM EDT
     WEDNESDAY FOR ANZ530>534-537>543.
     GALE WARNING UNTIL 6 AM EDT EARLY THIS MORNING FOR ANZ530>543.
     SMALL CRAFT ADVISORY FROM 6 AM THIS MORNING TO 8 PM EDT THIS
     EVENING FOR ANZ535-536.

&&

UPDATE...WOODY!
Hazardous weather outlook, Apr 5, 2:28 AM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
228 AM EDT TUE APR 5 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
228 AM EDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

TORNADO WATCH NUMBER 101 IS IN EFFECT FOR THE I-95 CORRIDOR OF
EASTERN MARYLAND AND NORTH CENTRAL VIRGINIA THROUGH 10 AM. SHOWERS
AND SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA
OVERNIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE
HAIL...ISOLATED TORNADOES AND HEAVY RAINFALL THAT COULD LEAD TO
FLASH FLOODING.

A GALE WARNING IS IN EFFECT FOR MARYLAND PORTION OF THE CHESAPEAKE
BAY AND FOR THE TIDAL POTOMAC RIVER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 8PM TUESDAY FOR THE
ENTIRE MARINE AREA. THE SMALL CRAFT ADVISORY CONTINUES THROUGH 5AM
WEDNESDAY FOR THE LOWER TIDAL POTOMAC RIVER AS WELL AS FOR THE
MARYLAND PORTION OF THE CHESAPEAKE BAY.

A SMALL CRAFT ADVISORY MAY BE REQUIRED DURING THE DAY ON WEDNESDAY
AND WEDNESDAY EVENING FOR A PORTION OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-051500-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
228 AM EDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

TORNADO WATCH NUMBER 101 IS IN EFFECT FOR AREAS OF EASTERN
MARYLAND AND NORTHERN VIRGINIA EAST OF THE BLUE RIDGE THROUGH 10
AM. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA OVERNIGHT. THE MAIN THREATS WILL BE DAMAGING
WINDS...LARGE HAIL...ISOLATED TORNADOES AND HEAVY RAINFALL THAT
COULD LEAD TO FLASH FLOODING.

A WIND ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE HIGH
ELEVATIONS OF THE POTOMAC HIGHLANDS AND CENTRAL FOOTHILLS. WIND
GUSTS UP TO 50 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY CONTINUES THROUGH 10 AM FOR THE HIGH ELEVATIONS OF
THE POTOMAC HIGHLANDS AND CENTRAL FOOTHILLS. WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Apr 5, 2:32 AM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 AM EDT TUE APR 5 2011

VAZ036-037-050745-
NELSON VA-ALBEMARLE VA-
232 AM EDT TUE APR 5 2011

...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...

AT 232 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 25 MILES SOUTHWEST OF PINEY RIVER TO 36 MILES
SOUTHWEST OF ALLENS CREEK...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE SHIPMAN...WINTERGREEN AND SCHUYLER.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3756 7892 3767 7897 3770 7900 3772 7907
      3777 7908 3779 7912 3802 7877 3792 7838
      3775 7851 3775 7863 3771 7866 3769 7865
      3769 7869 3763 7873 3764 7882 3753 7884
TIME...MOT...LOC 0632Z 237DEG 48KT 3753 7937 3725 7937

GMS
Special weather statement, Apr 5, 2:43 AM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 AM EDT TUE APR 5 2011

VAZ026-027-029-030-037>040-501-050745-
GREENE VA-MADISON VA-PAGE VA-RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-
WARREN VA-SHENANDOAH VA-ALBEMARLE VA-ROCKINGHAM VA-
243 AM EDT TUE APR 5 2011

...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...PAGE...
RAPPAHANNOCK...NORTHERN FAUQUIER...WARREN...SHENANDOAH...ALBEMARLE
AND ROCKINGHAM COUNTIES...

AT 243 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SEVEN FOUNTAINS TO IDA TO 3 MILES EAST OF
ELKTON...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE BIG MEADOWS...STRASBURG...FRONT ROYAL...
SPERRYVILLE AND HUME.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3901 7840 3898 7806 3887 7784 3832 7848
      3821 7876 3839 7881 3875 7863
TIME...MOT...LOC 0643Z 228DEG 54KT 3887 7837 3861 7842
          3843 7855

GMS
Special weather statement, Apr 5, 2:50 AM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 AM EDT TUE APR 5 2011

VAZ025-026-036>039-050-050745-
NELSON VA-ORANGE VA-GREENE VA-MADISON VA-ALBEMARLE VA-AUGUSTA VA-
ROCKINGHAM VA-
250 AM EDT TUE APR 5 2011

...STRONG THUNDERSTORMS TO AFFECT NELSON...ORANGE...GREENE...
MADISON...ALBEMARLE...AUGUSTA AND ROCKINGHAM COUNTIES...

AT 250 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF CRIMORA TO 2 MILES NORTHWEST
OF TYRO...MOVING NORTHEAST AT 75 MPH.

LOCATIONS IMPACTED INCLUDE CROZET...STANARDSVILLE...FREE UNION AND
MADISON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3851 7827 3831 7821 3812 7827 3795 7854
      3771 7897 3776 7902 3783 7913 3814 7891
TIME...MOT...LOC 0650Z 233DEG 66KT 3817 7872 3789 7896

GMS
Special weather statement, Apr 5, 3:25 AM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 AM EDT TUE APR 5 2011

MDZ004-009-VAZ042-052-053-501-502-050830-
FREDERICK MD-MONTGOMERY MD-NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
FAIRFAX VA-
325 AM EDT TUE APR 5 2011

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY...NORTHERN
FAUQUIER...LOUDOUN...PRINCE WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN
FAUQUIER AND FAIRFAX COUNTIES...

AT 325 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF WATERFORD TO 3 MILES
NORTHEAST OF RECTORTOWN...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE POINT OF ROCKS...WOOLSEY...PAEONIAN
SPRINGS...HUGHESVILLE...DOUBS...ADAMSTOWN...CATHARPIN...ALDIE...SOUTH
RIDING AND OATLANDS.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3940 7752 3933 7730 3919 7724 3897 7733
      3872 7761 3894 7801 3906 7787 3928 7773
TIME...MOT...LOC 0725Z 245DEG 39KT 3924 7759 3897 7778

GMS
Special weather statement, Apr 5, 3:56 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
356 AM EDT TUE APR 5 2011

DCZ001-MDZ004>006-009>011-013-014-016-VAZ042-050>057-501-502-050900-
DISTRICT OF COLUMBIA DC-CARROLL MD-NORTHERN BALTIMORE MD-FREDERICK MD-
HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-ORANGE VA-
KING GEORGE VA-STAFFORD VA-CULPEPER VA-NORTHERN FAUQUIER VA-
LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN FAUQUIER VA-SOUTHERN BALTIMORE MD-CHARLES MD-SPOTSYLVANIA VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
356 AM EDT TUE APR 5 2011

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...CARROLL...NORTHERN BALTIMORE...FREDERICK...HOWARD...
MONTGOMERY...ANNE ARUNDEL...PRINCE GEORGES...ORANGE...KING GEORGE...
STAFFORD...CULPEPER...NORTHERN FAUQUIER...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN FAUQUIER...SOUTHERN
BALTIMORE...CHARLES...SPOTSYLVANIA AND FAIRFAX COUNTIES...

AT 356 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MOUNT AIRY TO 2 MILES WEST OF THORNHILL...MOVING
EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE GLENORA...WASHINGTON GROVE...DERWOOD...
LAYTONSVILLE...LOUISVILLE...SYKESVILLE...BROKENBURG...CARROLLTOWNE...
REISTERSTOWN AND GLYNDON.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3834 7697 3844 7702 3836 7722 3856 7725
      3855 7726 3845 7732 3834 7724 3839 7701
      3817 7706 3814 7712 3823 7725 3824 7724
      3824 7736 3799 7764 3813 7804 3972 7717
      3972 7664
TIME...MOT...LOC 0756Z 254DEG 43KT 3938 7711 3815 7796

GMS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:56 AM EDTSpecial Weather StatementLWXCarroll, Charles, Howard, Montgomery64 min
Apr 5, 4:29 AM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Montgomery, Prince George's51 min
Apr 5, 4:38 AM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Saint Mary's67 min
Apr 5, 4:40 AM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Carroll, Harford, Howard, Montgomery and 2 more53 min
Apr 5, 4:46 AM EDTTornado WarningLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's29 min
Apr 5, 4:55 AM EDTTornado WarningLWXAnne Arundel, Prince George's24 min
Apr 5, 4:57 AM EDTTornado WarningLWXCalvert, Charles, Prince George's, Saint Mary's33 min
Apr 5, 5:22 AM EDTTornado WarningLWXCalvert, Saint Mary's23 min
Apr 5, 8:32 AM EDTSpecial Weather StatementLWXAnne Arundel, Baltimore, Harford, Howard, Prince George's, City of Baltimore58 min
Apr 5, 9:21 AM EDTSpecial Weather StatementLWXCalvert, Charles, Saint Mary's54 min

Nearby

Tornado Warnings in Maryland, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.